Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Wilmington, OH

June 27, 2002Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 27, 2002, 1:08 PM EDT for Licking County, Ohio. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 1:08 PM EDT (17:08 UTC)
Expired
Jun 27, 2002, 2:15 PM EDT
In force
67 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Licking County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:30 PM EDTThunderstorm Wind 50 ECountywide, OHTrees were blown down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 271708
SVRILN
OHC089-271815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
108 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN OHIO...

* UNTIL 215 PM EDT...

* AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF JOHNSTOWN...OR ABOUT 7
  MILES NORTHEAST OF WESTERVILLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANVILLE...
  HANOVER...
  JOHNSTOWN...
  NEWARK...
  UTICA...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE 
HAIL.  SPOTTER REPORTED TREES DOWN IN OSTERANDER IN DELAWARE COUNTY 
AROUND 105 PM.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:50 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 10:50 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT THU JUN 27 2002

LATEST SFC ANALYSIS SHOWS COLD FRONT PUSHING INTO NORTHERN INDIANA.
THE FRONT WILL PASS ACROSS THE AREA THIS AFTERNOON AND EVENING.
CAPES ARE FCST TO BE AROUND 1200 J/KG WITH PRECIP WATER AT 1.7
INCHES SO WIDESPREAD THUNDERSTORM ACTIVITY SHOULD DEVELOP THIS
AFTERNOON WITH HEAVY RAIN POSSIBLE.  MUCH OF AREA UNDER A SLIGHT
RISK FOR SVR WX TODAY SO WILL ISSUE AN SPS.  CURRENT FCST LOOKS GOOD
OVERALL...BUT MAY CLEAN UP MAINLY AFTERNOON WORDING IN CMH.

.ILN...NONE.

CENTER

In the hours before

Special weather statement, Jun 27, 11:04 AM EDT, 2 hours 4 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT THU JUN 27 2002

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY TODAY. WITH AN
UNSTABLE AIRMASS IN PLACE ACROSS THE AREA...OCCASIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.  THE STORM
PREDICTION CENTER HAS PLACED MUCH OF THE REGION IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY.

THE POSSIBILITY EXISTS THAT A FEW OF THE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED
TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:11 PM EDTSevere Thunderstorm WarningILNChampaign34 min
Jun 27, 1:00 PM EDTSevere Thunderstorm WarningILNDelaware45 min
Jun 27, 4:01 PM EDTSevere Thunderstorm WarningILNClark, Madison59 min
Jun 27, 4:10 PM EDTSevere Thunderstorm WarningILNFranklin, Licking50 min
Jun 27, 4:13 PM EDTSevere Thunderstorm WarningILNGreene62 min
Jun 27, 4:20 PM EDTSevere Thunderstorm WarningILNPickaway40 min
Jun 27, 4:43 PM EDTSevere Thunderstorm WarningILNWarren47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.